Institutional members access full text with Ovid®

Share this article on:

Acute Respiratory Distress Syndrome After Airway Anesthesia With Lidocaine

D'Elia, Tommaso MD; Ghio, Loredana MD

Journal of Bronchology & Interventional Pulmonology: July 2010 - Volume 17 - Issue 3 - p 245-247
doi: 10.1097/LBR.0b013e3181e65320
Case Reports

Adequate anesthesia of the upper and proximal lower airways is a critical prerequisite for a smooth and successful bronchoscopic procedure. Lidocaine is the most commonly used local anesthetic agent for flexible bronchoscopy. Adverse reactions to this agent have rarely been reported. Nevertheless, we recently observed a life-threatening reaction to airway lidocaine anesthesia in a 33-year-old man who was to undergo flexible bronchoscopy for the evaluation of an intrathoracic lymphadenopathy. Before the procedure, the patient developed noncardiogenic pulmonary edema. Only 2 such cases after airway anesthesia with nontoxic doses of lidocaine for a bronchoscopic procedure have been reported in the literature. Unlike in these cases, the episode was brief and self-limiting, with adverse reaction confined to the respiratory tract without development of shock or systemic involvement.

Department of Pneumology, Service of Thoracic Endoscopy, General Hospital of Crema, Crema, Italy

Reprints: Tommaso D'Elia, MD, Department of Pneumology, General Hospital, Ugo Dossena Square no 2, Crema (Province of Cremona) 26013, Italy (e-mail: tommaso.delia@alice.it).

Received for publication March 1, 2010; accepted April 2, 2010

There is no conflict of interest.

© 2010 Lippincott Williams & Wilkins, Inc.